Reducing steroids

I was diagnosed with PMR a few weeks ago. Was started at 15 mg pred and all the supplements. Had a follow up with the rheumatologist after three weeks and although I mentioned that I was not totally pain free in my shoulders and arms she thought I was doing really well and said I should reduce to 12 mg after 4 weeks as originally planned. She does not want to see me for 6 months now but I have been given a plan to reduce by 2 mg every 4 weeks. My dr will see me approx every month. Since going on to 12 mg 4 days ago I have felt just a tiny bit more pain and stiffness each morning although it improves during the day. I also seem to be sweating a lot. Do I carry on at 12, see the Dr or go back to 15.? Any advice please?

9 Replies

  • It is very unusual for anyone to be totally pain-free even on the higher doses of pred. However, more usual is 6 weeks at 15mg and only reducing then if the patient is stable.

    In this paper they then reduce to 12.5mg

    for a further 6 weeks. This may work for many patients but for others it is far too big a step to make from one day to the next and experience has shown that 1mg drops are tolerated much better. A general rule that has been quoted for years is that no drop should be more than 10% of the current dose, in your case 1.5mg, and your doctor is suggesting double that.

    Beyond that - while you might manage the first drop, it is very unlikely that you will do well (as your rheumy puts it) with 2mg drops every 4 weeks. PMR is a chronic illness, the pred only manages the symptoms and the reduction is to find the lowest dose that does that acceptably. In other illnesses where pred is used it clears out the inflammation and then you stop the pred. In PMR the cause of the inflammation is ongoing, there is an underlying autoimmune disorder that is attacking your body and causing that inflammation which then results in symptoms. As long as it is active you will need some pred. Dropping in smaller steps means you will find that dose far more accurately and without as much discomfort from the drops - which can resemble the PMR returning and often leads to panic and returning to a higher dose unnecessarily. One way of doing this is described here

    and this and a very similar one are being used by a lot of patients on the forums as well as a couple of consultant rheumatologists in the north of England.

    For the moment, I would suggest having got there with the 12mg dose you should stick it out for a couple of weeks and see how it goes. If the increased pain and stiffness improves over that time then that is great - you have dropped a large amount and it has worked this time, the pain was due to steroid withdrawal but your body is getting used to it. If that pain and stiffness start to increase at all in the next week or two though, that suggests it is the PMR inflammation resurfacing because the dose is too low at this stage, go back to your GP and discuss going back to a higher dose and then reassess the way you are reducing. If the 12mg works though - next time only reduce by 1mg for a bit more comfort.

    The sweating may be the PMR or the pred or both - I think almost all of us have had to live with that to some extent, some worse than others! It should improve as the pred dose does down.

  • Thanks very much for your reply. Will stay on the 12 a bit longer and see how I get on. I know it's early days. I read this forum every day and have found it very comforting to know that there are other people with this condition. I sometimes feel very lonely and uncertain of how I should be feeling. Thanks again

  • I'm a little confused about the reduction plan. If the first dose reduction is 1 day new dose, 6 day old, and the next is 1 day new, 5 days old, where is the extra day? I'm not getting it! I'm on 20 mg now, for 2 weeks and am basically pain free. Blood tests reveal EVERYTHING is normal except CRP at 1.8, so rheumy is not convinced it's PMR. he wants me to reduce to 15mg, but I'm afraid it's too much too soon. I'd rather reduce to 17.5 (3 1/2 pills instead of 4). How long would you stay on new dose before reducing again? Need some advice! Thanks!

  • What extra day? It isn't based on a 7-day week, it is based on a continuous pattern: one day of new dose, 6 days of old dose, one day new dose, 5 days of old dose...

    Take a calendar and 2 different coloured highlighters, say red and yellow. To make it easy, start with the 1st of the month: Colour in the 1st in red and then the next 6 days in yellow. Colour in the 8th in red, then 5 days in yellow. Colour the 14th in red, then 4 days in yellow - this will take you to the 18th of the month, the 19th will then be red. And so on, one less day each time of the old dose until you get to alternate days. Then you build up the number of days of the new lower dose in the reverse pattern.

    Do you mean the blood tests were always normal or are normal now you are on pred? They should be getting lower, into normal range, now you are on pred. If they were always normal, that happens in about a fifth of patients for some reason. Not everyone develops these "acute phase reactants" as they are called. That is why the blood tests are only one part of the picture, the symptoms are the most important part, the blood tests add to the suspicion if they are raised and the response to pred is another bit of the puzzle. If the symptoms respond to 15-20mg pred to give an approximately 70% overall improvement in symptoms within a few days this makes it very likely that it is PMR. If the symptoms return in a similar time frame if the pred is stopped after a week than that is taken by some rheumatologists as confirmation.

    See this paper:

    where they use a week of pred - in PMR the symptoms reduce dramatically and then return after stopping the pred. In other forms of arthritis or other disorders there is far less change in the symptoms, they may improve a bit but not a lot. There is a graph shoing it on page 3.

    If it were me I'd reduce to 17.5mg after 3-4 weeks and to 15mg after another 3-4 weeks if the first reduction worked. Then about a month each at 15 and 12.5mg - again if the reductions worked OK. You might find 1mg drops every couple of weeks is easier. Then the group who wrote the paper I've given you the link for keep their patients at 10mg for a year. They find it reduces the flares to 1 in 5 instead of 3 in 5 which is more common with other reduction schemes. Using the "Dead slow and nearly stop" approach I believe you can avoid even that rate of flare - and that you probably also do not need to stay at 10mg for a year, you can reduce very slowly to the lowest dose that manages the symptoms as well as the result you got with the starting dose.

  • Thank you so much! Now I get it! I'm going to try the 10% reduction after 3 weeks and see how it goes! I love this website and there are so many helpful hints! Thanks everyone!

  • Hi I am in a similar situation to you, have been on 15mgs for 6 weeks and now dropped to 12.5mg for 4 days which has brought back hip pain. Having read the advice to you, I think I will try and persevere on this dose to see if it is the withdrawal or the PMR. Am seeing my Rheumatologist on 2nd June as I would be reluctant to drop to 10mg in less than 2 was! I think I too will ask to reduce by 1mg at a time. I wish you luck with your withdrawal. Please let us know.

  • Hi Jane57. I am sticking to the 12 mg for the moment and not doing too badly but seem to be having good days and bad it's only a week tomorrow that I reduced to 12mg . Had a really good day yesterday but woke up this morning to quite a lot of pain in my shoulders and suddenly for some reason pains in both my thumbs-never had pain there before! Weird! What a funny old thing this is. Hope you improve soon.

  • I used to sweat a tremendous amount, daytime, night time, cold weather, hot weather, dripping hair, hands, everything sopping wet. I asked my Doctor about it and he told me to make another appointment to discuss it! Then I went onto pred and the sweating stopped. Thank goodness. However, this may not be the same for all sufferers.

  • I am already on pred. The sweating only started when I reduced from 15 mg to 12. I don't seem to be as bad as you though. Mine is mainly at night but just occasionally during the day. Compared to the aches no pains though it is a minor detail !!

You may also like...